Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Baltimore/Washington

May 10, 20035 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 10, 2003, 7:29 AM EDT for 5 counties in Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2003, 7:29 AM EDT (11:29 UTC)
Expired
May 10, 2003, 8:15 AM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Albemarle County, VA, Augusta County, VA, City of Charlottesville, VA, City of Waynesboro, VA, Nelson County, VA

The radar

The Sterling radar (KLWX), 156 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:11 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 10, 4:11 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 AM EDT SAT MAY 10 2003

SAT AND SAT NIGHT...SIMILAR TO FRIDAY...TODAY WILL FEATURE A MARINE
LAYR OF LOW CLDS AND FOG...MCS...A STALLED FRONT...AND A CHC OF SVR
WEATHER. AS FOR EARLY THIS MORNING...LOW CLDS AND GENRLLY 1-3SM FOG
ARE ALL ACROSS THE CWA. MODLS DO NOT REALLY HINT AT MARINE LAYR
STAYING IN PLACE TODAY WITH LIFTD INDEX VALS DROPPNG JUST BELOW ZERO
OVER ALL THE CWA BY AFTERNOON. TODAY INSTAB IS LIMITD BUT SHR AND
HELICTY ARE HIGH.

MCC DEVLPNG OVR W PENN IS MOVNG BRISKLY TWRDS THE AREA AND BASED ON
CURRNT MOVMNT SHOULD REACH THE MASON DIXON LINE AROUND 7AM NEAR HGR.
ALSO EVIDENT IS MCC BLOWING UP IN SE INDIANA. BETWEEN THOSE TWO AND
ANOTHER FORECAST BY THE AVN AROUND 00Z THINK WE SHOULD HAVE A BUSY
DAY ON RADAR WITH POSSIBLTY FOR SVR WX ONCE AGAIN. SPC HAS US UNDER
SLGHT RISK ONCE AGAIN.

TSTMS WILL LINGER INTO THE FIRST PART OF TNT...THEN ANOTHER BOUT
WITH SOME LOW CLDS AND FOG LATE SAT NIGHT.

KICKED AROUND A FLOOD WTCH FOR TODAY. LOOKING AT PRECIP AMOUNTS FROM
YESTERDAY....AMOUNTS GENRLLY LESS THAN HALF INCH. ALSO CHECKED STRM
TOTL PRECIP FROM THE 88D WHICH HAS A STRIPE OF 1 TO 2.5 INCH PRECIP
ACROSS OUR SW COUNTIES. WITH GOOD POTNL FOR IN/OH MCC TO REACH THIS
AREA WILL ISSUE A FFA FOR OUR SW FOUR COUNTIES. THINK ANY FLOODING
IN THE REST OF THE AREA WILL BE ISOLATED TO A COUPLE OF COUNTIES.

STRONG

.LATER PERIODS...SUN WL BE THE LAST DAY FOR BOOMERS...THEN CWFA
DRIES OUT. GDNC RELTVLY SIMLR ON TIMING CFP...ESSENTIALLY DRNG THE
AFTN. ETA DOES BTTR JOB DESTBLZG AMS AHD OF CDFNT. HWVR...ITS LLVL
WARM BIAS SEEMS TO BE PLAGUING IT. THINK THERE WL BE TOO MUCH DEBRIS
ARND TO JUSTIFY MAXT ARND 90...NOR DO I BELIEVE DEWPTS WL EXCEED
70F.  IF IT DID...THEN SIG INSTAB WL BE PRESENT W/ STRNG LLVL
FRONTOGENETIC FORCING AND MODEST DIVGNC ALFT...WHICH WUD RSLT IN A
BIG-TIME SQLN. BELIEVE THERE WL BE PRTL CLRG AHD OF CDFNT...WHICH WL
AIDE IN TSTM DVLPMNT. WNDFIELD WL BE STRNG...LLVL CNVGNC GOOD...AND
AMS UNSTBL ENUF FOR A VRY ACTV RADAR IN THE AFTN. WL FCST LIKELY
POPS...AND MAXT BTWN MET AND MAV. BEST POTL WL BE TO THE E OF THE
BLURDG SINCE THIS AREA WL HV LONGEST OPPORTUNITY TO CLR/WRM/DSTBLZ.

GOOD CAA SUN NGT...WHICH WL PROMOTE A DECENT BRZ...AND A NOTABLE CHG
IN AMS. H8 NEAR 0C LURKING NEAR GRTLKS MON INVOF CLSD UPR LO.
VORT/COLD POOL BUMPING INTO WRN RDGS MON...BUT WL KEEP UNMENTIONABLE
POPS /10S-20S/ FOR NOW. THERE WL BE A FAIR AMT OF SC THO. WNDS UP TO
30 KT 1500 FT OFF THE DECK...SO A GOOD BRZ WL CONT THRU DAY...AND
SCA CONDS ON THE WATER.  THRAFTR...QUIET WK AHD...W/ HIPRES CRESTING
BY WED.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021...VAZ025...
VAZ036>037.
WV...NONE.
Hazardous weather outlook, May 10, 5:10 AM EDT, 2 hours 19 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

TWO CONVECTIVE COMPLEXES WILL BE CROSSING THE AREA TODAY. THE FIRST
AREA WILL MOVE FROM NORTHWEST TO SOUTHEAST THIS MORNING. THE SECOND
AREA WILL MOVE THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS
ARE THE BIGGEST THREATS FROM THESE SYSTEMS. HEAVY RAINFALL AND
NUMEROUS LIGHTNING STRIKES WILL ALSO OCCUR.

HIGHLAND...AUGUSTA...NELSON...AND ALBEMARLE COUNTIES...INCLUDING THE
CITIES OF STAUNTON...WAYNESBORO...AND CHARLOTTESVILLE ARE UNDER A
FLOOD WATCH. DUE TO YESTERDAYS RAINFALL...ADDITIONAL HEAVY RAIN MAY
CAUSE LOCAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH A
COLD FRONT CROSSING THE AREA SUNDAY. THIS FRONT WILL REACH THE
DELMARVA BY EARLY EVENING. THUS...LOCATIONS EAST OF THE BLUE RIDGE
HAVE THE GREATEST THREAT OF RECEIVING SEVERE WEATHER. DAMAGING WINDS
AND LARGE HAIL WILL BE THE CONCERNS.

NO HAZARDOUS WEATHER IS ANTICIPATED MONDAY THROUGH FRIDAY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

HTS

In the hours before

Special weather statement, May 10, 4:44 AM EDT, 2 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-101645-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 AM EDT SAT MAY 10 2003

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY OVER CENTRAL AND
WESTERN MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN AND CENTRAL
VIRGINIA...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. THE POTENTIAL
EXISTS FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STRONG
Special weather statement, May 10, 5:40 AM EDT, 1 hour 49 minutes before
MDZ002-003-WVZ051-101015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EDT SAT MAY 10 2003

AT 540 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF FLINTSTONE...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES
OF BERKELEY SPRINGS AND HANCOCK WILL BE AFFECTED BY THIS STORM
THROUGH 615 AM EDT.

STRONG
Special weather statement, May 10, 6:30 AM EDT, 59 minutes before
WVZ048-049-054-055-101100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 AM EDT SAT MAY 10 2003

AT 630 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE FROM ELKINS TO MORGANTOWN...MOVING EAST AT 55 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40
MPH. THE COMMUNITIES OF BAYARD...MOOREFIELD...PETERSBURG AND MATHIAS
WILL BE AFFECTED BY THESE STORMS THROUGH 700 AM EDT.

STRONG
Special weather statement, May 10, 6:52 AM EDT, 37 minutes before
VAZ021-025-101115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 AM EDT SAT MAY 10 2003

AT 652 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF DEERFIELD...MOVING EAST AT 50 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CRIMORA...STAUNTON...WAYNESBORO AND SHERANDO WILL BE AFFECTED BY THIS
STORM THROUGH 715 AM EDT.

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:56 AM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro34 min
May 10, 12:00 PM EDTFlash Flood WarningLWXGrant, Pendleton4 hr
May 10, 12:26 PM EDTFlash Flood WarningLWXHardy4 hr
May 10, 3:49 PM EDTFlash Flood WarningLWXPendleton4 hr
May 10, 5:15 PM EDTFlash Flood WarningLWXHardy3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.